Utah, 2025

Flash Flood and Hail in Utah, July 1 to 4, 2025

July 1 to 4, 2025 · NWS SLC · 15 events in 10 counties and zones

A partially cutoff low ejected through the region through early July, followed by a weaker trailing shortwave trough. This unsettled pattern resulted in sporadic instances of strong to severe wind gusts in addition to hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A partially cutoff low ejected through the region through early July, followed by a weaker trailing shortwave trough. This unsettled pattern resulted in sporadic instances of strong to severe wind gusts in addition to hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 1, 2:10 AM MST, 10 hours 45 minutes earlier.

Area forecast discussion, Jul 1, 2:10 AM MST, 10 hours 45 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
310 AM MDT Tue Jul 1 2025

.SYNOPSIS...A very hot day is expected today with an increasing
threat of thunderstorms through Thursday. Drier air will likely
begin to impact the region Friday into the weekend.

&&

.DISCUSSION...Early morning upper air and satellite analysis
indicates the 4-Corners ridge remains in place, while the upper
level low off the California Coast has made some slow progress
eastward over the last 24 hours. Mesoanalysis indicates
precipitable water values have increased from 0.40-0.60" 24 hours
ago to fairly universal 0.60" across the state. An upper level
trough remains stretched near and southwest of the Gulf of Alaska.

Mid-level moisture advection will continue through the day today
in a monsoon-like pattern. By 00Z Wednesday,expect precipitable
water values to be approaching or exceeding the 90th percentile
across Utah. HREF mean SBCAPE values are expected to range from
400-600 J/kg across southern and eastern Utah, with slightly lower
values across western and northern utah. Deep layer shear is
generally less than 15kts. Conceptually, this will support
convection initially developing in the two primary genesis
locations, across eastern Nevada and along the higher terrain of
Utah...eventually shifting into adjacent valleys.

Looking at the CAMS, this is largely the trend across most
members. While moisture will continue to increase and deepen
through the column today, microbursts will again be a threat.
There were 4 reports of wind gusts at or above 58 mph Monday
afternoon and evening. Expect at least a few reports greater than
58 mph again today.

Expect today to be the hottest day of the next several, with
temperatures near the century mark across the Wasatch Front. Heat
advisories are now in effect for the Wasatch Front and Tooele
Valleys for this afternoon and evening. Be heat safe today and
consider altering outdoor plans to avoid the heat of the day and
drink plenty of water no matter where in the state you are
recreating!

By Wednesday, the upper level low will gradually shift inland
across central and southern California. Precipitable water values
will be at or above 1" across much of the region (around 90-95th
percentile or so). HREF mean SBCAPE values will tick up a bit with
deeper moisture profiles to around 500-650 J/kg. Deep layer shear
across southern and eastern Utah will remain at or below 15 kts
(supporting slow storm motions), with 15-25kts of deep layer shear
across western and northern Utah. The highest threat with the
storms across southern and eastern Utah will be heavy rain and
isolated flash flooding, whereas any thunderstorms that develop
across western and northern Utah may have transitory periods of
organization with small hail, gusty winds and heavy rain.

A trough approaching the West Coast will finally eject the remnant
open wave associated with the upper level low across Utah Thursday
afternoon and evening. Depending on the exact speed of this
system, net drying could be ongoing by Thursday afternoon. Expect
another round of thunderstorms Thursday afternoon and evening,
though if the dry air advection is faster than expected, this may
reduce the coverage and threat of isolated flash flooding.

The upstream trough will approach the region Friday. Ensemble
members have quite the spread with this system...with some members
bringing another round of widespread precipitation through the
state Friday afternoon and evening (about 30% of members) and
another grouping of members (around 70%) bringing dry, southwest
flow with near critical to critical fire weather conditions. If
you have plans on the 4th of July, continue to monitor forecasts.

&&

.AVIATION...KSLC...Predominantly VFR conditions are expected to
continue throughout the TAF period. High-based thunderstorms
capable of producing gusty and erratic outflow winds are expected
to develop early this afternoon. There is a 30% chance for storms
to impact the terminal between roughly 20-00z, with potential to
produce outflow gusts between 30-40 kts. Otherwise, winds remain
generally light this morning out of the southeast, becoming more
southerly after 15z.

.REST OF UTAH AND SOUTHWEST WYOMING...A monsoonal moisture push
into the region will lead to more widespread thunderstorm coverage
today. Impacts to flight categories are not likely given the
high-based nature of these storms. However, storms that develop
this afternoon will be capable of producing gusty and erratic
outflow winds between 30-40 kts if they move into the vicinity of
any regional terminals. Otherwise, VFR conditions to prevail with
increasing mid-to-high level clouds through the remainder of the
TAF period. Only exception remains KBCE where periods of MVFR/IFR
conditions are possible through roughly 15z from VIS restrictions
due to smoke from nearby wildfires.

&&

.FIRE WEATHER...As a slow moving upper level low continues to
impact Utah, more widespread convection is expected across the
region, especially across central and southern Utah this
afternoon. While thunderstorms will trend dry, especially during
the afternoon period, with very dry fuels and hot and dry
antecedent weather, expect conditions to support an increased
threat of lightning based fire starts. Red Flag Warnings for
lightning after a hot/dry period remain in effect for the central
and southern mountains this afternoon and evening.

As moisture continues to increase from the mid to low levels
tonight into Wednesday, convection will become more widespread
across much of the region. Thunderstorms will trend wet with a
higher threat of heavy rain and isolated flash flooding. As the
upper level low finally crosses the region Thursday, additional
thunderstorms are expected across the region.

Guidance varies with the threat of convection across portions of
northern Utah Friday afternoon and evening, with western and
southern Utah seeing increased dry southwesterly winds. This may
bring another round of critical fire weather conditions, this time
related to low humidities and gusty winds for western and
southern Utah.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Heat Advisory from noon today to midnight MDT tonight for
     UTZ102>106.

     Red Flag Warning from noon today to 9 PM MDT this evening for
     UTZ488-493-496.

WY...None.
&&

Kruse/Whitlam

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jul 1, 11:29 AM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1229 PM MDT Tue Jul 1 2025

UTZ101-102-011900-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
1229 PM MDT Tue Jul 1 2025

...A strong thunderstorm will impact portions of northeastern Tooele
County through 100 PM MDT
...

At 1228 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grantsville, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grantsville.

This storm will be capable of producing strong gusty winds on the
Great Salt Lake. This will lead to a sudden increase in waves and
very choppy waters which will result in hazardous boating conditions.
Boaters are urged to seek safe harbor if possible.

This includes Interstate 80 in Utah between mile markers 76 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near the Great Salt Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4057 11245 4058 11263 4088 11269 4086 11234
TIME...MOT...LOC 1828Z 183DEG 12KT 4064 11254

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JCW
Special weather statement, Jul 1, 11:59 AM MST, 56 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1259 PM MDT Tue Jul 1 2025

UTZ108-110>112-011930-
Wasatch Back UT-Western Uinta Mountains UT-Wasatch Mountains I-
80 North UT-Wasatch Mountains South of I-80 UT-
1259 PM MDT Tue Jul 1 2025

...A strong thunderstorm will impact portions of eastern Salt Lake,
south central Morgan and west central Summit Counties through 130 PM
MDT
...

At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm over
Summit Park, or 7 miles northwest of Park City, moving north at 10
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Park City, Summit Park, North Snyderville Basin, Wanship, South
Snyderville Basin, East Canyon State Park, Mill Creek Canyon, Kimball
Junction, Parleys Summit, Rockport State Park, and Snyderville.

This includes the following highways...
 Interstate 80 in Utah between mile markers 139 and 158.
 US Route 40 between mile markers 0 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4065 11151 4071 11165 4092 11158 4083 11130
TIME...MOT...LOC 1859Z 202DEG 10KT 4074 11159

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JCW

The radar

The Salt Lake City radar (KMTX), 84 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Salt Lake

When
July 1, 12:55 PM MST to 1:00 PM MST
Where
Salt Lake County, 1.76 mi NE of Bingham Canyon
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.550, -112.129

The Code 51 mesonet station recorded a wind gust of 64 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Iron

When
July 1, 1:00 PM MST to 1:05 PM MST
Where
Iron County, 10.25 mi NNE of Newcastle
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.794, -113.446

The Urie hollow mesonet station recorded a wind gust of 60 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Davis

When
July 1, 2:00 PM MST to 2:05 PM MST
Where
Davis County, 4.33 mi SW of Syracuse
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.030, -112.120

The U of U Playa Flux Tower mesonet station recorded a wind gust of 61 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Weber

When
July 1, 2:06 PM MST to 2:11 PM MST
Where
Weber County, 0.69 mi S of Hooper
Measured
76 kt (87 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.160, -112.120

Public social media pictures showing an uprooted mature pine tree in addition to a damaged gazebo. Time and exact location estimated by radar. The nearest mesonet observation recorded a gust to 43 mph in Clinton. The wind gusts are the result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Sevier

When
July 1, 2:10 PM MST to 2:15 PM MST
Where
Sevier County, 2.06 mi NE of Annabella
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.738, -112.019

The Bull Claim Hill mesonet station recorded a wind gust of 59 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
July 1, 2:15 PM MST to 2:20 PM MST
Where
Tooele County, 19.16 mi S of Barro
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.453, -113.472

The WEST OF WILDCAT MTN mesonet station recorded a wind gust of 58 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Utah

When
July 1, 3:15 PM MST to 3:20 PM MST
Where
Utah County, 0.69 mi N of Alpine
Measured
76 kt (87 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
40.460, -111.770

Broadcast media report of a large uprooted spruce tree with root ball crushing two cars in a driveway. Wind gusts the result of a microburst.

Thunderstorm Wind, Tooele

When
July 1, 4:20 PM MST to 4:25 PM MST
Where
Tooele County, 2.36 mi NNE of Lake Pt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.702, -112.254

The Kennecott Rd Lake Point mesonet station recorded a wind gust of 65 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
July 1, 5:15 PM MST to 5:20 PM MST
Where
Tooele County, 14.23 mi NNW of (Dpg)michael Aaf Dug
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.353, -113.076

The WIG MOUNTAIN mesonet station recorded a wind gust of 59 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Flash Flood, Wayne

When
July 2, 1:00 PM MST to 2:30 PM MST
Where
Wayne County, 3.27 mi ENE of Torrey to 4.38 mi ENE of Torrey
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.316, -111.363

A flood wave (flash flooding) was reported in Sulphur Creek at the Capitol Reef National Park western Boundary. Approximately 0.25 to 0.50 inches of rain fell to create the flood wave.

Thunderstorm Wind, Salt Lake

When
July 2, 4:10 PM MST to 4:15 PM MST
Where
Salt Lake County, 0.69 mi SSE of (Slc)salt Lake City
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.771, -111.965

The Salt Lake City International Airport ASOS (KSLC) recorded a period of wind gusts to 59 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Davis

When
July 4, 4:40 PM MST to 4:45 PM MST
Where
Davis County, 1.73 mi SE of Kaysville
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.010, -111.930

Report from social media of a downed tree in Kaysville from thunderstorm winds. Nearby mesonet stations reported gusts of 48 and 54 mph.

Thunderstorm Wind, Box Elder

When
July 4, 4:58 PM MST to 5:03 PM MST
Where
Box Elder County, 1.58 mi WNW of Newfoundland Siding
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.291, -113.406

The GROOME mesonet station recorded a wind gust of 67 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Hail, Morgan

When
July 4, 5:00 PM MST to 5:05 PM MST
Where
Morgan County, 1.38 mi N of Morgan
Measured
1 in hail
Reported by
Public
Coordinates
41.050, -111.680

Public social media photo of hail approximately 1 inch in diameter. Time estimated by radar.

Thunderstorm Wind, Morgan

When
July 4, 5:30 PM MST to 5:35 PM MST
Where
Morgan County, 9.52 mi NE of Croydon
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.180, -111.410

The Stokes Canyon mesonet station recorded a wind gust of 63 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2025Every state in 2025This day in weather historyWarnings in Utah, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270277, 1270282, 1270263, 1270264, 1270281, 1270276, 1270265, 1270279, 1270270, 1270310, 1270285, 1270316, 1270323, 1270318, 1270321.